Rhode Island, 2015

Hail and Damaging Winds in Rhode Island, July 24, 2015

July 24, 2015 · NWS BOX · 8 events in 3 counties and zones

A strong mid level disturbance and very cold air in the mid levels prompted showers and thunderstorms to develop, mainly across eastern Massachusetts and Rhode Island. The cold air aloft resulted in several reports of large hail in addition to some isolated tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong mid level disturbance and very cold air in the mid levels prompted showers and thunderstorms to develop, mainly across eastern Massachusetts and Rhode Island. The cold air aloft resulted in several reports of large hail in addition to some isolated tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 24, 3:36 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 24, 3:36 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT FRI JUL 24 2015

.SYNOPSIS...
UNSETTLED WEATHER EXPECTED THROUGH EARLY NEXT WEEK...WITH MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
REMAIN POSSIBLE THIS EVENING...AND WILL BE POSSIBLE AGAIN SOMETIME
SUNDAY INTO MONDAY. THE NEXT MAIN WEATHER HEADLINE WILL BE A
POSSIBLE HEAT WAVE TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

HIGHLIGHTS...

 * STRONG TO PERHAPS A FEW SEVERE STORMS INTO EARLY EVENING
 * POTENTIAL IMPACTS: HAIL/STRONG WINDS AND FREQUENT LIGHTNING

DISCUSSION...

4 PM UPDATE...

PER LATEST WATER VAPOR IMAGERY A CLOSED MID LEVEL LOW IS LOCATED
OVER THE MARITIMES AND IS ACCOMPANIED BY A POTENT SHORT WAVE TROUGH
ENTERING NORTHERN MA AT 330 PM. ATTENDING AIRMASS WITH THUS FEATURE
IS ANOMALOUSLY COLD WITH CORE OF COLD AIR AT H5 AT -17C! THIS IS
ABOUT 2.5 STD DEVIATIONS BELOW CLIMO. THIS IS YIELDING MID LEVEL
LAPSE RATES OF UP TO 6.5 C/KM /MOIST ADIABATIC/. THIS ANOMALOUS COLD
TEMPS ALOFT ARE COMBINING WITH SURFACE TEMPS 75 TO 80 YIELDING
SBCAPES UP TO 1000 J/KG. THIS INSTABILITY IS PROVIDING SUFFICIENT
BUOYANCY FOR ROBUST UPDRAFTS COUPLED WITH STRONG FORCING FOR
ASCENT FROM HIGH AMPLITUDE SHORT WAVE TROUGH.

STRONGEST STORMS AT 330 PM ARE ALIGNED ALONG THE SOUTHERN PERIPHERY
OF THE -17C CONTOUR FROM JUST NORTH OF ALBANY NY EASTWARD TO ALONG
THE MA/VT/NH BORDER. GOOD MODEL AGREEMENT THAT THE CORE OF COLD AIR
ALOFT WILL TRACK ACROSS NORTHERN MA AND THEN INTO RI AND EASTERN MA
LATE THIS AFTERNOON AND EARLY EVENING. THUS THIS IS THE AREA OF
GREATEST RISK FOR STRONG STORMS. HI RES MODELS /NMM-ARW-NAM/ CONCUR
AND ARE LINING UP WELL WITH LATEST RADAR TRENDS.

THUNDERSTORM IMPACTS REMAIN UNCHANGED...GUSTY WINDS AND SMALL HAIL
WITH A LOW PROBABILITY OF A FEW STORMS REACHING SEVERE CRITERIA. IN
ADDITION...GIVEN MAGNITUDE OF COLD AIR ALOFT THE HEAVIER SHOWERS/T-
STORMS WILL BE ACCOMPANIED BY A RAPID BUT BRIEF TEMP DROP.
CONVECTION WILL PEAK NOW THRU ABOUT 5PM/6PM AND THEN BEGIN TO WEAKEN
AND MOVE OFFSHORE 21Z TO 02Z FROM NW TO SE.

OVERNIGHT...

COOL AIRMASS OVERSPREADS THE REGION IN THE WAKE OF THE MID LEVEL
SHORT WAVE TROUGH. AT THE SURFACE THIS WILL BE REFLECTED BY A
BACKDOOR COLD FRONT YIELDING LIGHT N-NE WINDS. COOL NIGHT WITH
WIDESPREAD 50S EXCEPT LOW TO MID 60S IN THE URBAN AREAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

SATURDAY...

MID LEVEL MEAN TROUGH OVER GEORGES BANK MOVES SEAWARD ALLOWING
HEIGHT RISES TO DEVELOP OVER NEW ENGLAND ALONG WITH FLOW BECOMING
LESS CYCLONIC AND MORE ZONAL. TYPICALLY THIS SUBSIDENCE WOULD YIELD
A DRY FORECAST. HOWEVER LEFTOVER BACKDOOR FRONT ACROSS THE REGION
MAY ACT AS A FOCUS FOR SCATTERED LOW TOP AFTERNOON SHOWERS. MOST OF
THE HI RES GUIDANCE HAS SHOWERS DEVELOPING IN THE AFTERNOON IN THE
CT RIVER VALLEY AND THEN MOVING EASTWARD INTO RI AND CENTRAL MA
LATER IN THE DAY. THIS SEEMS REASONABLE BUT WILL BE A BATTLE
BETWEEN MID LEVEL SUBSIDENCE AND LOW LEVEL CONVERGENCE. NOT
EXPECTING A WASHOUT OUT JUST A LOW RISK FOR A FEW SHOWERS.

MARITIME AIRMASS FROM BACKDOOR FRONT WILL RESULT IN A LARGE TEMP
GRADIENT ACROSS THE AREA WITH HIGHS ONLY IN THE U60S TO L70S ACROSS
EASTERN MA TO L80S IN THE CT RIVER VALLEY. MORNING SUNSHINE WILL
MIX WITH AFTERNOON CLOUDS.

SATURDAY NIGHT...

BACKDOOR FRONT LIFTS NORTH AS A WARM FRONT AND WARM ADVECTION
PATTERN BEGINS TO UNFOLD YIELDING AN INCREASED RISK FOR SHOWERS AND
T-STORMS ESPECIALLY SECOND HALF OF THE NIGHT. WARMER AND MORE HUMID
THAN PREVIOUS NIGHTS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...

* SCATTERED STRONG THUNDERSTORMS POSSIBLE SUNDAY
* HEAT WAVE POSSIBLE TUESDAY THROUGH THURSDAY
* SCATTERED STORMS POSSIBLE LATE THURSDAY

SUNDAY...STILL LOOKS LIKE IT COULD BE AN ACTIVE WEATHER DAY. 0-1
KM HELICITY VALUES REMAIN RATHER ROBUST...ALTHOUGH INSTABILITY
APPEARS TO BE LAGGING A FEW HOURS BEHIND. WITH MORNING SUNSHINE
BREAKING OUT BEHIND THE DEPARTING UPPER DISTURBANCE...RAPID
DESTABILIZATION IS EXPECTED DURING THE LATE MORNING HOURS WITH
THE GFS CONTINUING TO INDICATE SURFACE-BASED CAPES APPROACHING 3000
J/KG ACROSS MOST OF THE REGION DURING THE AFTERNOON. A WARM FRONT
WILL HAVE MOVED NORTHWARD INTO NORTH CENTRAL AND NORTHEASTERN MA
BY THE AFTERNOON.

WE ARE STILL VERY FAR AWAY AT THIS POINT...AND DO NOT WANT TO GET
TOO CARRIED AWAY. THAT SAID...WE WILL NEED TO MONITOR THE
POTENTIAL FOR MORNING CONVECTION INITIATION. EVEN IF THE WIND
SHEAR AND INSTABILITY DO NOT PHASE IN TIME AND SPACE...THERE COULD
BE ENOUGH INSTABILITY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS
SUNDAY AFTERNOON. THE MAIN RISK WOULD BE ACROSS INTERIOR SOUTHERN
NEW ENGLAND.

SUNDAY NIGHT AND MONDAY...
A COLD FRONT STALLS ACROSS THE AREA. THIS IS SOMEWHAT TRICKY. THE
MAJORITY OF THE LATEST GUIDANCE DEPICTS THIS FRONT BEING SQUEEZED
BETWEEN TWO HIGH PRESSURES. AGAIN A LOT OF UNCERTAINTY AS THERE
IS A GOOD AMOUNT OF CAPE AROUND...YET THERE IS HARDLY ANY SHEAR
AS GUIDANCE SHOWS 10-20 KTS. HAVE COMPROMISED WITH SLIGHT CHANCE
POPS FOR SHOWERS OR TSTMS. HIGH TEMPERATURES FORECAST TO BE A FEW
DEGREES WARMER THAN SUNDAY...MAINLY 80 TO 85.

TUESDAY THROUGH THURSDAY...
THE COLD FRONT FINALLY GETS WASHED OUT SOMEWHERE OVER SOUTHERNMOST
NEW ENGLAND BY TUESDAY. CANNOT RULE OUT AN ISOLATED SHOWER
TUESDAY. OTHERWISE...AN UPPER LEVEL HIGH PRESSURE WILL SPREAD
FROM THE MIDWEST TOWARD NEW ENGLAND. THIS WILL TRANSLATE TO MAINLY
SUNNY CONDITIONS AND MUCH HOTTER WEATHER. IN FACT...925 MB
TEMPERATURES REACH +28C WED AND THU AFTERNOONS. WE ARE FORECASTING
NEAR 90 FOR HIGHS ON TUE AND LOWER TO MID 90S WEDNESDAY AND
THURSDAY FOR MUCH OF THE INTERIOR...COOLER AT THE COAST. IT WOULD
BE A HEAT WAVE IF WE COULD HIT 90 DEGREES FOR THREE CONSECUTIVE
DAYS.

THURSDAY EVENING INTO FRIDAY...MODELS ARE TRENDING TOWARD HAVING
A COLD FRONT MOVE THROUGH THURSDAY NIGHT INTO FRIDAY. THERE
SHOULD BE SOLID CAPPING DURING THE DAY ON THURSDAY WITH 700 MB
TEMPERATURES FORECAST TO APPROACH +10C. THIS CAP COULD ERODE
THURSDAY NIGHT INTO FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS AS
THIS COLD FRONT APPROACHES.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH SATURDAY NIGHT/...HIGH CONFIDENCE.

THRU 00Z...

SHOWERS WITH EMBEDDED THUNDER WILL BE MOST NUMEROUS OVER NORTHERN
AND EASTERN MA INTO RI. SMALL HAIL AND GUSTY WINDS ARE THE MAIN
CONCERNS. MOST STORMS WILL BE ACCOMPANIED BY VFR WITH LOW PROB OF
MVFR. ACTIVITY WILL BE LESS NUMEROUS ACROSS CT.

AFTER 00Z..

ANY LINGERING SHOWERS/T-STORMS DISSIPATE BY 01Z/02Z. DRY WEATHER
AND VFR PREVAIL.

SATURDAY...

VFR WITH SCATTERED SHOWERS POSSIBLE ALONG A BACKDOOR FRONT ACROSS
THE INTERIOR.

SAT NIGHT...

VFR TO START BUT LOWERING TO MVFR AND LOW RISK OF IFR BY SUNDAY
MORNING IN SCATTERED SHOWERS AND FOG.

KBOS TERMINAL...ONSHORE WINDS PERSIST THRU SAT NIGHT. HIGH
CONFIDENCE ON SCT SHRA/-TSRA BUT LOWER CONFIDENCE ON SMALL AND
GUSTY WINDS. STORMS PEAK AROUND 21Z THEN DISSIPATE BY 00Z-02Z.
SCATTERED SHOWERS POSSIBLE SAT AFTN BUT THUNDER UNLIKELY.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF. SHRA/TSRA SHOULD MAINLY
STAY N/E OF THE TERMINAL...BUT VCSH/VCTS IS POSSIBLE.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY INTO MONDAY...MODERATE CONFIDENCE. MVFR IN SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW STRONG STORMS POSSIBLE LATE
SUNDAY MORNING THROUGH SUNDAY EVENING WITH LOCAL IFR VSBYS.

TUESDAY...MODERATE CONFIDENCE. VFR. POSSIBLE MVFR IN ISOLATED
SHOWERS OVER THE INTERIOR.

WEDNESDAY...HIGH CONFIDENCE VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/...HIGH CONFIDENCE.

TONIGHT...EVENING SHOWERS AND T-STORMS...MOST NUMEROUS NEAR SHORE
WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. IMPROVING CONDITIONS LATER
THIS EVENING. BACKDOOR COLD FRONT MOVES ONSHORE WITH LIGHT NORTH TO
NORTHEAST WINDS.

SATURDAY...LIGHT EAST TO SOUTHEAST WINDS. GOOD VSBY AND MAINLY DRY
WEATHER.

SAT NIGHT...SOUTHEAST WINDS WITH LOWERING VSBY IN FOG AND
SHOWERS...POSSIBLE T-STORM.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

HIGH CONFIDENCE. WINDS AND SEAS BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THIS PERIOD AS WEAK PRESSURE GRADIENT PERSISTS ACROSS
WATERS.

WARM FRONT LIFTS N ACROSS THE WATERS EARLY SUNDAY. A SLOW-MOVING
COLD FRONT APPROACHES THE WATERS MONDAY INTO TUESDAY...BUT MAY
DISSIPATE BY TUESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE WATERS SUNDAY
INTO SUNDAY EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/NOCERA
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...BELK
AVIATION...BELK/NOCERA
MARINE...BELK/NOCERA
Hazardous weather outlook, Jul 24, 3:49 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
449 AM EDT FRI JUL 24 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-250900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
449 AM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
IN NORTHERN AND EASTERN MASSACHUSETTS. THEY MAY PRODUCE SMALL HAIL
AND GUSTY WINDS. AN ISOLATED SEVERE STORM PRODUCING LARGE HAIL
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE
SUNDAY MORNING INTO SUNDAY EVENING.

HEAT INDICES COULD APPROACH HEAT ADVISORY CRITERIA AT SOME
INTERIOR LOCATIONS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ON THE LOOKOUT FOR HAIL THIS AFTERNOON AND
EVENING IN NORTHERN AND EASTERN MASSACHUSETTS AND BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.

ANZ230>237-250-251-254>256-250900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
449 AM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE CLOSE TO THE COAST THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 24, 3:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EDT FRI JUL 24 2015

MAZ004-242115-
NORTHERN WORCESTER-
423 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORM IN CENTRAL WORCESTER COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WESTMINSTER...OR NEAR FITCHBURG...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...HOLDEN...CLINTON...LANCASTER...
STERLING...WEST BOYLSTON...WESTMINSTER...HUBBARDSTON...BOYLSTON...
PRINCETON AND BERLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4254 7199 4259 7184 4239 7166 4234 7185
TIME...MOT...LOC 2022Z 328DEG 14KT 4254 7190

MANNING
Special weather statement, Jul 24, 3:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
431 PM EDT FRI JUL 24 2015

MAZ006-007-242115-
EASTERN ESSEX-WESTERN ESSEX-
431 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORM IN SOUTHEASTERN ESSEX AND NORTHEASTERN
MIDDLESEX COUNTIES...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER MIDDLETON...OR NEAR DANVERS...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEABODY...SALEM...BEVERLY...GLOUCESTER...DANVERS...MARBLEHEAD...
SWAMPSCOTT...MIDDLETON...BOXFORD...HAMILTON...TOPSFIELD...
MANCHESTER...WENHAM AND ESSEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4259 7065 4257 7076 4253 7078 4256 7078
      4255 7084 4253 7084 4255 7085 4254 7090
      4253 7089 4254 7087 4250 7089 4252 7086
      4252 7085 4247 7089 4259 7104 4266 7096
TIME...MOT...LOC 2031Z 295DEG 18KT 4262 7098

MANNING
Special weather statement, Jul 24, 3:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
437 PM EDT FRI JUL 24 2015

MAZ012-242115-
SOUTHERN WORCESTER-
437 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORM IN SOUTHEASTERN WORCESTER COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHBRIDGE...OR 8 MILES WEST OF MILFORD...
MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTBOROUGH...GRAFTON...WEBSTER...AUBURN...NORTHBRIDGE...OXFORD...
UXBRIDGE...MILLBURY...BLACKSTONE...SUTTON...DOUGLAS...UPTON...MENDON
AND MILLVILLE.

LAT...LON 4220 7187 4225 7164 4203 7150 4203 7186
TIME...MOT...LOC 2037Z 319DEG 34KT 4214 7168

MANNING
Local storm report, Jul 24, 4:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             EAST DOUGLAS            42.07N  71.71W
07/24/2015  M0.75 INCH       WORCESTER          MA   TRAINED SPOTTER

&&

DUNTEN
Special weather statement, Jul 24, 4:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
527 PM EDT FRI JUL 24 2015

RIZ001>004-242215-
SOUTHEAST PROVIDENCE-EASTERN KENT-WESTERN KENT-NORTHWEST PROVIDENCE-
527 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORM IN CENTRAL KENT AND WESTERN PROVIDENCE
COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GLOCESTER...OR 7 MILES NORTHWEST OF
JOHNSTON...MOVING SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARWICK...CRANSTON...COVENTRY...WEST WARWICK...JOHNSTON...
SMITHFIELD...BURRILLVILLE...NORTH SMITHFIELD...SCITUATE...GLOCESTER
AND FOSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4193 7179 4196 7155 4169 7143 4169 7144
      4166 7178
TIME...MOT...LOC 2126Z 350DEG 22KT 4187 7165

MANNING
Special weather statement, Jul 24, 4:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
528 PM EDT FRI JUL 24 2015

MAZ007-242215-
EASTERN ESSEX-
528 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORMS MOVING INTO NORTH CENTRAL ESSEX COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SEABROOK...OR NEAR HAMPTON...MOVING SOUTH AT
20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBURYPORT...AMESBURY...IPSWICH...SALISBURY...NEWBURY AND ROWLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7083 4282 7082 4273 7078 4273 7080
      4277 7082 4272 7082 4270 7088 4272 7090
      4289 7092
TIME...MOT...LOC 2128Z 342DEG 16KT 4288 7084

MANNING

The radar

The Boston radar (KBOX), 53 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Providence

When
July 24, 4:30 PM EST
Where
Providence County, 0.51 mi E of Foster
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.850, -71.760

Penny size hail fell on East Killingly Road in Foster.

Hail, Kent

When
July 24, 5:10 PM EST
Where
Kent County, 2.08 mi NE of West Greenwich
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.640, -71.690

Hail, Washington

When
July 24, 5:14 PM EST
Where
Washington County, 0.86 mi NW of Exeter
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.580, -71.540

Hail, Washington

When
July 24, 5:25 PM EST
Where
Washington County, 2.32 mi SSW of Richmond
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.500, -71.670

Nickel sized hail covered the ground. The hail took down some of the leaves off the trees.

Hail, Washington

When
July 24, 5:30 PM EST
Where
Washington County, 2.32 mi SSW of Richmond
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.500, -71.670

Thunderstorm Wind, Washington

When
July 24, 5:30 PM EST
Where
Washington County, 0.86 mi NE of Carolina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.460, -71.660

A tree was downed onto wires on Carolina and Nooseneck Roads by thunderstorm winds.

Hail, Washington

When
July 24, 5:35 PM EST
Where
Washington County, 0.52 mi E of Charlestown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.380, -71.640

Thunderstorm Wind, Washington

When
July 24, 5:40 PM EST
Where
Washington County, 0.52 mi W of Goulds
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.450, -71.530

Several large trees were downed by thunderstorm winds, closing several roads around South Kingstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2015Every state in 2015This day in weather historyWarnings in Rhode Island, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592906, 592907, 592908, 592909, 592911, 592912, 592910, 592913.